Thunderstorm Wind, Bland
- When
- May 22, 3:45 PM EST
- Where
- Bland County, 2 mi WSW of Ceres
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.009, -81.383
A tree was blown down near Highway 42.
Severe thunderstorms produced wind damage and large hail in parts of southwest Virginia during the afternoon of May 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms produced wind damage and large hail in parts of southwest Virginia during the afternoon of May 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 2:08 PM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 308 PM EDT TUE MAY 22 2007 .SYNOPSIS... A LARGE HIGH PRESSURE SYSTEM OFF THE NEW ENGLAND COAST WILL BUILD DOWN THE EAST COAST TODAY THROUGH THURSDAY...TO BE CENTERED OVER THE SOUTHEAST U.S. FRIDAY. A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST FRIDAY NIGHT...BUT SHOULD NOT REACH THE FORECAST AREA. && .NEAR TERM /THROUGH WEDNESDAY/... ABUNDANT CLOUD COVER EARLY TODAY RESULTED IN SOMEWHAT COOLER AFTERNOON READINGS THAT WERE NOT QUITE ABLE TO REACH CONVECTIVE TEMPERATURES...WITH THE EXCEPTION OF AREAS WEST OF THE BLUE RIDGE WHERE LESS INITIAL CLOUD COVER AND HIGHER TERRAIN HAS ALLOWED WEAK CAPPING SUBSIDENCE INVERSION TO BE BROKEN. LATEST RADAR PICTURES INDICATING SCATTERED CONVECTION NEAR MOUNTAIN LAKE AND ACROSS THE HIGHER TERRAIN OF GREENBRIER AND BATH COUNTIES...WITH LITTLE MOVEMENT DUE TO VERY WEAK ATMOSPHERIC STEERING. CONVECTION FOR THE REST OF THE AFTERNOON SHOULD BE DRIVEN MAINLY BY OUTFLOW BOUNDARIES AND ANCHORED OVER/NEAR THE HIGHER RIDGES...AND SHOULD GRADUALLY DISSIPATE EARLY TONIGHT FOLLOWING LOSS OF INSOLATION. WILL THEREFORE CONTINUE WITH THREAT OF PRECIPITATION INTO EARLY TONIGHT ACROSS MAINLY WESTERN PORTIONS OF THE FORECAST AREA...WHERE WEAK UPSLOPING AND RESULTANT WEAK UPWARD VERTICAL MOTION WILL BE THE MOST PERSISTENT. REST OF THE NIGHT INTO WEDNESDAY MORNING SHOULD BE SIMILAR TO LAST NIGHT...WITH SOME REDEVELOPMENT OF STRATUS EAST OF THE BLUE RIDGE AND SOME PATCHY STRATUS AND LIGHT FOG ALSO POSSIBLE IN MORE SHELTERED VALLEYS OF THE WEST. OVERNIGHT LOWS SHOULD BE FAIRLY UNIFORM...GENERALLY IN THE 50S...BUT TEMPERATURES MAY BE HARD PRESSED TO FALL MUCH BELOW 60F DUE TO HEAT ISLAND EFFECT AROUND ROANOKE...AND DUE TO SOME COMPRESSIONAL DOWNSLOPE WARMING IN VICINITY OF BLUEFIELD. WITH SURFACE RIDGE CONTINUING TO BUILD SOUTH AND WEST INTO MID ATLANTIC REGION ON WEDNESDAY...THETA-E AXIS AND BEST INSTABILITY DURING TIME OF PEAK HEATING SHOULD SHIFT WESTWARD TO EXTREME WESTERN PORTION OF THE BLACKSBURG FORECAST AREA. CURRENT GRIDS DO A GOOD JOB DEFINING HIGHEST THREAT OF SOME MID-LATE AFTERNOON WIDELY SCATTERED THUNDERSTORMS IN THIS AREA...BUT CAN NOT RULE OUT DEVELOPMENT OF AT LEAST AN ISOLATED THUNDERSTORM ANYWHERE ALONG AND WEST OF THE BLUE RIDGE DUE TO CONTRIBUTIONS OF OROGRAPHICS AND DIFFERENTIAL HEATING IN MAINLY UNCAPPED ATMOSPHERE WHICH MIGHT HELP TO PROVIDE NECESSARY LOW LEVEL CONVERGENCE FOR CONVECTIVE INITIATION. WITH LIMITED ATMOSPHERIC MIXING AND SOMEWHAT COOLER AIR SEEPING INTO THE AREA IN ADVANCE OF THE SURFACE RIDGE...AFTERNOON HIGH TEMPERATURES ON WEDNESDAY SHOULD AGAIN BE QUITE UNIFORM ACROSS THE AREA...GENERALLY IN THE 70S...WITH COOLER READINGS IN THE MID 60S TO NEAR 70 ACROSS THE HIGHER TERRAIN. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... BY WEDNESDAY NIGHT...ANY LINGERING SHOWERS OR THUNDERSTORMS SHOULD BE CONFINED TO WESTERN SLOPES AREAS WHERE THE THETA-E RIDGE/BETTER LOW LEVEL MOISTURE CONVERGENCE RETREATS. WILL KEEP AN EVENING SLIGHT CHANCE POP OUT THAT WAY. THE BUILDING UPPER RIDGE IS AT ITS PEAK OVER THE FORECAST AREA ON THURSDAY...AND WITH WARMING TEMPERATURES ALOFT...MODEL SOUNDINGS SHOW A STRONG CAP THAT SHOULD PREVENT ANY AFT/EVE CONVECTION. WITH THE HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST THU...WILL HAVE AN EAST TO SOUTHEAST FLOW INTO THE AREA WHICH WILL KEEP HIGH TEMPS DOWN. HOWEVER...WITH AT LEAST PARTIAL SUNSHINE...I HAVE GONE ABOVE MOS GUIDANCE FOR ALL BUT SOUTHEAST SLOPE AREAS...AND RAISED HIGHS THE MOST IN THE FAR WEST DOWNSLOPE AREAS SUCH AS BLUEFIELD. AS THE SURFACE HIGH MOVES TO OVER THE SOUTHEAST U.S. FRIDAY...THE LOW LEVEL FLOW TRANSITIONS TO SOUTHWEST...ESPECIALLY IN THE MTNS. THIS PRODUCES A THETA-E RIDGE OVER THE MTNS BY AFTERNOON...WITH WEAK LO LEVEL CONVERGENCE. GFS SHOWS FAIRLY WIDESPREAD AFT/EVE CONVECTION...BUT SEEMS TO BE OVERDONE WITH ITS INSTABILITY... COOLING MID LEVEL TEMPS TOO FAST WITH THE RIDGE FLATTENING IN RESPONSE TO A GREAT LAKES SHORT WAVE. FOR NOW I HAVE JUST ADDED IN SLIGHT CHANCE POPS INTO THE THE GREENBRIER AND ALLEGHANY HIGHLANDS AREAS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... LONGER RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT HOLDING AN UPPER RIDGE OVER THE SOUTHEAST U.S. THROUGH MOST OF THE HOLIDAY WEEKEND. THE ECMWF CONTINUES TO BE A LITTLE DEEPER THAN THE GFS WITH A SHORT WAVE MVG THROUGH GREAT LAKES REGION BY LATE SUNDAY INTO MONDAY. THIS WILL PUSH A WEAK FRONT INTO THE SFC RIDGE...LIKELY REACHING THE MTNS MONDAY...AND THEN INTO PIEDMONT AREAS TUESDAY. MEMORIAL DAY STILL FEATURES OUR HIGHEST POPS AND BEST CHANCE FOR SHOWERS/TSTMS. THE MAIN LIMITING FACTOR WILL BE LACK OF DEEP MOISTURE WITH FLOW FROM THE GULFMEX CUT OFF. THE MAIN CHANGE TO THE LONG RANGE FORECAST WAS TO LOWER POPS SATURDAY AND SUNDAY TO LESS THAN 14 PCT CHANCE...SO NO MENTION OF OF AFT/EVE TSTMS THOSE DAYS. WITH THE FRONT ACROSS THE CWA TUESDAY...I PUT IN A SLIGHT CHANCE POP FOR DIURNAL SHOWERS/TSTMS. OVERALL...WILL BE A WARM AND HUMID PERIOD WITH DAYTIME HIGHS AROUND 5 DEGREES ABOVE NORMAL AND OVERNIGHT LOWS UP TO 10 DEGREES ABOVE NORMAL. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... PERSISTENCE FORECAST APPEARS TO BE ON ORDER WITH SURFACE AND UPPER RIDGE BUILDING OVER MID ATLANTIC REGION THROUGHOUT THE WEEK. OLD FRONTAL BOUNDARY HAS JUST ABOUT WASHED OUT OVER/NEAR THE BLACKSBURG FORECAST AREA...BUT RESIDUAL MOISTURE POOLING UNDER WEAK SUBSIDENCE INVERSION...RELATIVELY STAGNANT ATMOSPHERIC FLOW...AND VERY LIGHT UPSLOPING WINDS WILL CONTINUE TO RESULT IN THREAT OF LATE NIGHT TO MID MORNING MVFR RESTRICTIONS IN CEILING AND FOG. THREAT OF MVFR CONDITIONS WILL REMAIN THE HIGHEST ALONG AND EAST OF THE BLUE RIDGE DUE TO WEAK UPSLOPING WINDS...WITH THREAT MINIMIZED WEST OF THE BLUE RIDGE WHERE DOWNSLOPING WINDS WILL AID IN AT LEAST SOME DRYING IN LOWER LEVELS OF ATMOSPHERE. ONLY EXCEPTION WOULD BE IN SHELTERED LOW LYING AREAS OF THE WEST...SUCH AS NEAR LEWISBURG... WHERE SOME PATCHY IFR CONDITIONS MAY OCCUR AROUND DAYBREAK EACH MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...WERT SHORT TERM...JJ LONG TERM...JJ AVIATION...WERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EDT TUE MAY 22 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 535 AM EDT TUE MAY 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down near Highway 42.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34020, 34021.